MAUDE Adverse Event Report: LIVANOVA CANADA CORP MITROFLOW DLA AORTIC PERICARDIAL HEART VALVE; TISSUE HEART VALVES

LIVANOVA CANADA CORP MITROFLOW DLA AORTIC PERICARDIAL HEART VALVE; TISSUE HEART VALVES
Model Number DLA19
Medical Device Problem Code Degraded (1153)
Health Effect - Clinical Code Aortic Valve Stenosis (1717)
Date of Event 05/18/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
Based on the additional information received, the patient's ultimately passed away after the re-do surgery.Although the pre-operative conditions highlighted that the patient was at high risk for a re-do surgery, a device malfunction was identified (structural valve deterioration/calcification of the mitroflow valve).Thus, the event is deemed reportable in a conservative manner.The manufacturer is submitting a second report for this event ((b)(4)) for the carboseal valve implanted prior to the patient's death.Further investigation is ongoing and an update will be provided to this reporting activity once completed.
 
Event or Problem Description
The manufacturer was notified on this event through the device tracking department.A patient received a mitroflow dla19 on (b)(6) 2014.On (b)(6) 2020 the device was explanted and replaced with a carboseal valsalva cp-021.Per additional information received, the patient was hospitalized on (b)(6) 2020 for non stemi.The echo showed severe aortic stenosis with an aortic valve area of 0.6 cm2 and a gradient of 47mmhg.The patient was referred for a possible transcatheter aortic valve replacement (tavr).However, considering the patient's situation with the previous low coronary arteries and small prosthetic, tavr was not recommended.The best option to treat the restenosis of the aortic valve was to proceed with a re-do sternotomy with aortic valve replacement.The patient was re-admitted to the hospital on (b)(6) 2020 for chest discomfort.The patient pre-operative diagnosis was of severe recurrent aortic stenosis with a mitroflow 19 aortic valve prosthesis with underlying previously stented coronary artery disease, congestive heart failure, recent pneumonia, hypertension and hyperlipidemia.At the time of the re-intervention, it was noted that the aorta was very short and calcified.The old aortotomy was opened and it was noted to be very calcified along the suture line.The mitroflow valve was basically grown into the sidewalls of the aorta.Once the valve was removed, the aorta basically separated beneath the coronaries and there was no possibility to fix it.A decision was made to perform a root replacement with a 21 carbomedics valve conduit.A right common femoral artery balloon pump and a right swan-ganz catheter were placed.The patient was moved to the icu in critical conditions.The patient slowly deteriorated on pod1 requiring more inotropic support and ventilator support.The patient passed away on (b)(6) 2020 ((b)(4)).The surgical pathology report performed on the explanted mitroflow valve confirmed the diagnosis of a fibrocalcific valve.
 
Additional Manufacturer Narrative
Fields updated: b4, f6, f7.The manufacturing and material records for the mitroflow bioprosthetic pericardial heart valve, model # dla19, s/n # (b)(6), as they pertain to the reported event, were retrieved and reviewed by quality engineering at livanova canada corp.The results confirmed that this valve satisfied all material, visual, and performance standards required for a dla19 mitroflow aortic pericardial heart valve at the time of manufacture and release.Since the device was not returned, no further investigation is possible at this time.Based on the available information, it is not possible to establish a definitive root cause for the reported event of structural valve deterioration.However, per the document review performed, no manufacturing deficits were identified.It is possible that the patient's clinical history and risk factors (i.E.Coronary artery disease, congestive heart failure, recent pneumonia, hypertension and hyperlipidemia) contributed to the event but since the device was not returned for analysis this cannot be ultimately confirmed.It should be noted that structural valve deterioration is listed as a possible adverse event in the mitroflow valve ifu.The event is, therefore, a known inherent risk of the device.

Brand Name
MITROFLOW DLA AORTIC PERICARDIAL HEART VALVE
Common Device Name
TISSUE HEART VALVES
Manufacturer (Section D)
LIVANOVA CANADA CORP
5005 north fraser way
burnaby, bc
MDR Report Key11067774
Report Number1718850-2020-01228
Device Sequence Number14099650
Product Code LWR
UDI-Device Identifier00896208000153
UDI-Public(01)00896208000153(240)DLA19(17)160531
Combination Product (Y/N)N
Initial Reporter StateSD
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2020
Reporter Type Importer
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/07/2021
Report Date (Section F) 11/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2016
Device Model NumberDLA19
Device Catalogue NumberDLA19
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date01/05/2021
Device Age6 YR
Event Location Hospital
Date Report to Manufacturer11/24/2020
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer08/24/2020
Initial Report FDA Received Date12/23/2020
Supplement Report FDA Received Date01/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age77 YR